Toxic epidermal necrolysis (TEN) is an adverse reaction that can be induced by various drugs; the associated mortality rate is 20-25%. A previous report showed a weak association between TEN and acetaminophen. Recently, the US Food and Drug Administration declared that acetaminophen is associated with a risk of serious skin reactions, including TEN. Here, we describe the case of a 43-year-old Japanese woman with TEN caused by acetaminophen. She had poorly controlled ulcerative colitis and was treated with high doses of prednisolone, infliximab, acetaminophen and lansoprazole. Nine days after administrating acetaminophen, targetoid erythematous and bullous lesions appeared on the patient's trunk, palms and the soles of her feet. The skin lesions expanded rapidly; within 3 weeks, skin detachment was detected across nearly 100% of the patient's body. However, no mucosal involvement of the eyes, oral cavity or genitalia was found. We performed lymphocyte transformation tests using various drugs; however, a high stimulation index was obtained only with acetaminophen. The patient recovered following treatment with plasmapheresis, i.v. immunoglobulin therapy, topical medication and supportive therapy. Acetaminophen is included in many prescription and over-the-counter products; thus, clinicians should monitor their patients for severe drug reactions, including TEN.
Keywords: acetaminophen; lymphocyte transformation test; severe cutaneous adverse reaction; toxic epidermal necrolysis.
© 2015 Japanese Dermatological Association.